Alert archive / Ohio / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 6, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Mar 14, 2024, 7:27 PM EDT for Ashland County, Lorain County, Medina County, Ohio. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2024, 7:27 PM EDT (23:27 UTC)
- Expired
- Mar 14, 2024, 8:03 PM EDT
- In force
- 36 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ashland County, OH, Lorain County, OH, Medina County, OH
The radar
The Cleveland radar (KCLE), 48 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 14, 5:13 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1820 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
105
WUUS51 KCLE 142327
SVRCLE
OHC005-093-103-150015-
/O.NEW.KCLE.SV.W.0006.240314T2327Z-240315T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
727 PM EDT Thu Mar 14 2024
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Medina County in northeastern Ohio...
Northeastern Ashland County in north central Ohio...
Southern Lorain County in north central Ohio...
* Until 815 PM EDT.
* At 727 PM EDT, a severe thunderstorm was located near Polk, or 12
miles northeast of Ashland, moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Medina, Brunswick, Wadsworth, Wellington, Lodi, Chippewa Lake,
Polk, Sullivan, Seville, Penfield, Westfield Center, Spencer,
Gloria Glens Park, Burbank, Rochester, Chippewa-On-The-Lake, Nova,
Valley City, and Briarwood Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
A Tornado Watch remains in effect until midnight EDT for north
central Ohio.
&&
LAT...LON 4094 8230 4105 8237 4107 8236 4107 8234
4115 8234 4128 8176 4102 8177 4098 8195
4099 8201 4099 8213 4096 8213
TIME...MOT...LOC 2327Z 250DEG 50KT 4103 8220
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Garuckas2 follow-up statements
511
WWUS51 KCLE 142343
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
743 PM EDT Thu Mar 14 2024
OHC005-142353-
/O.CAN.KCLE.SV.W.0006.000000T0000Z-240315T0015Z/
Ashland OH-
743 PM EDT Thu Mar 14 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ASHLAND COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4099 8210 4118 8220 4128 8176 4102 8177
4098 8197 4099 8201
TIME...MOT...LOC 2343Z 251DEG 48KT 4109 8194
$$
OHC093-103-150015-
/O.CON.KCLE.SV.W.0006.000000T0000Z-240315T0015Z/
Medina OH-Lorain OH-
743 PM EDT Thu Mar 14 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR MEDINA AND SOUTHEASTERN LORAIN COUNTIES...
At 743 PM EDT, a severe thunderstorm was located over Chippewa Lake,
or near Medina, moving east at 55 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
damage to trees and power lines.
Locations impacted include...
Medina, Brunswick, Wadsworth, Lodi, Chippewa Lake, Seville, Penfield,
Westfield Center, Spencer, Gloria Glens Park, Burbank,
Chippewa-On-The-Lake, Valley City, and Briarwood Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4099 8210 4118 8220 4128 8176 4102 8177
4098 8197 4099 8201
TIME...MOT...LOC 2343Z 251DEG 48KT 4109 8194
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Garuckas984
WWUS51 KCLE 150003 RRA
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
803 PM EDT Thu Mar 14 2024
OHC093-103-150013-
/O.CAN.KCLE.SV.W.0006.000000T0000Z-240315T0015Z/
Medina OH-Lorain OH-
803 PM EDT Thu Mar 14 2024
...THE SEVERE THUNDERSTORM WARNING FOR MEDINA AND SOUTHEASTERN LORAIN
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, heavy rain is
still possible with this thunderstorm.
A Tornado Watch remains in effect until midnight EDT for north
central and northeastern Ohio.
LAT...LON 4099 8210 4118 8220 4128 8176 4102 8177
4098 8197 4099 8201
TIME...MOT...LOC 2358Z 250DEG 50KT 4119 8158
$$
GaruckasWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 3:18 PM EDT, 4 hours 9 minutes earlier.
Area forecast discussion, Mar 14, 3:18 PM EDT, 4 hours 9 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 318 PM EDT Thu Mar 14 2024 .SYNOPSIS... Low pressure and a cold front moves south through the region later this evening and tonight. High pressure will build into the Midwest behind the front for Friday. A low pressure system will dive southeast across the Great Lakes region this weekend bringing in a chilly airmass for the beginning of next week. && .NEAR TERM /THROUGH SATURDAY/... The line of convection that has worked into the western zones has degraded slightly sooner/further west than originally anticipated, but still has small pockets of wind embedded within. Leftover convection will continue the eastward push, further moving into slightly more stable low/mid level atmosphere. The focus then turns to the setup in the wake of this line of convection, and carefully watching the real time observations back over northern Indiana. This is going to give clues as to how well the atmosphere recovers. Stationary boundary has lifted slight north as a warm front to the northern shore of Lake Erie. Surface low continues its track east northeastward towards southern Lake Michigan. In the clearing, northern Indiana temperatures are quickly recovering 4-8F with insolation and continued southerly feed. Low level moisture transport, particularly 925-850mb on the increase as well as is the low level jet in general, and it appears there is a cumulus field trying to redevelop in the clearing. Expecting the next batch of convection to move into the western zones of the CWA after 22Z or so with the approach of the surface/frontal boundary, and driven by a weak open wave aloft tracking across Lake Michigan towards southern Ontario. Limited MUCAPE should not be an issue for additional storm formation with strong wind potential given the fast low level flows and aided by mid level drying. 850mb winds increase to 50-60kts, and helicity on the rise as well giving the potential for rotation. As of 235PM while composing this, it appears the beginnings of this next round of convection are forming via visible satellite imagery in central Illinois. The next question will be timing the arrival of the convection with the expected southeastward push of the frontal boundary over northwest OH. Expecting the main convective activity to be relegated to the southern half of the CWA heading into the evening/late evening. Also need to watch additional rainfall for the northwestern zones where 1.25-1.75 inches of rain have fallen already. High pressure after 18Z Friday into Friday ends the near term with dry weather. Temperatures cooler Friday. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... A stronger cold front moves across the region on Saturday with lake enhanced rain showers developing then continuing into Saturday night. Rain will begin to transition to snow on Sunday as the colder air deepens across the region. Lake effect snow should develop Sunday night with light accumulations anticipated. Highs Saturday should be in the 50's. Lows Saturday dip to the 30's. Not much recovery on Sunday with highs in the 40's. && .LONG TERM /MONDAY THROUGH THURSDAY/... Cold air continues over the region into Monday as another strong upper level trough moves across the region by Monday evening. Expect to see some snow across a large portion of the region but it will have difficulty accumulating until Monday evening after sunset. Some lake effect rain/snow looks like it will persist across NE OH into NW PA Tuesday Night into Wednesday. Temperatures will be below seasonal averages Monday into Tuesday. Slightly warmer Wednesday into THursday with highs returning to the 40's to lower 50's. && .AVIATION /18Z Thursday THROUGH Tuesday/... Timing of lines of showers and storms, and then subsequent convective activity after the initial line is the biggest challenge of the forecast. By using deterministic estimations, some AMDs are possible if trends evolve slightly differently. The western terminals MFD/TOL/FDY have the greater chance of organized thunderstorms, but the threat further east is far from zero. So the TAFs in that aforementioned area will have lower visibilities and higher wind gust forecasts for the thunderstorm hours, with some weakening of any of these storms further east. Expecting ceilings to lower in the wake of the convection later this evening and into tonight. Visibilities could come down as well after 06Z tonight as flow turns northerly off Lake Erie. Outlook...Non-VFR expected in low ceilings continuing behind a cold front on Friday and Friday night. Non-VFR possible in rain showers Saturday night through Sunday before changing to snow showers Sunday night through Monday. && .MARINE... A stationary boundary will linger near the south shore of the lake through the evening as low pressure eventually tracks eastward along it. In its wake a cold front will cross the region with winds shifting to the west and northwest while increasing to 10 to 15 knots. Thunderstorms through the evening may produce locally higher wind gusts. High pressure briefly builds into the region Friday into Saturday. The next cold front moves across the region at some point Saturday evening. Southwesterly winds ahead of the front may get close to small craft levels but as winds shift to the west they increase to 15 to 25 knots with the stronger cold air advection. These stronger winds persist into Monday night or Tuesday with the direction bouncing from northwest to southwest. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. NY...None. MARINE...None. && SYNOPSIS...26 NEAR TERM...26 SHORT TERM...MM LONG TERM...MM AVIATION...26 MARINE...MM
Hazardous weather outlook, Mar 14, 5:38 PM EDT, 1 hour 49 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 538 PM EDT Thu Mar 14 2024 OHZ003-006>009-017>019-027>029-036-037-047-152145- Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot- Crawford-Richland-Marion-Morrow-Knox- 538 PM EDT Thu Mar 14 2024 ...TORNADO WATCH 44 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for north central Ohio and northwest Ohio. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about observed severe weather to the NWS. OHZ010>013-020>023-030>033-038-152145- Lorain-Cuyahoga-Lake-Geauga-Medina-Summit-Portage-Trumbull-Ashland- Wayne-Stark-Mahoning-Holmes- 538 PM EDT Thu Mar 14 2024 This Hazardous Weather Outlook is for north central Ohio and northeast Ohio. .DAY ONE...Tonight. Strong to severe thunderstorms are expected to develop across the region today. The best timing for these stronger storms will be this evening, or roughly, from 6 PM to 11 PM. The main threat with any storms will be large hail, greater than one inch in diameter. Some storms could generate a damaging wind threat and a tornado could also be possible. For that, these counties are in a Marginal Risk of severe weather from the Storm Prediction Center. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS. LEZ061-142>149-162>169-OHZ014-089-PAZ001>003-152145- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Ashtabula Inland-Ashtabula Lakeshore-Northern Erie- Southern Erie-Crawford- 538 PM EDT Thu Mar 14 2024 This Hazardous Weather Outlook is for Lake Erie, northeast Ohio and northwest Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 14, 6:34 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Cleveland OH
634 PM EDT Thu Mar 14 2024
OHZ017-142300-
Hancock OH-
634 PM EDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN HANCOCK COUNTY THROUGH
700 PM EDT...
At 634 PM EDT, Doppler radar was tracking a strong thunderstorm near
Leipsic, or 8 miles northeast of Ottawa, moving east at 60 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Findlay, Fostoria, McComb, Arcadia, Van Buren, Bloomdale, and Benton
Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until midnight EDT for northwestern
Ohio.
&&
LAT...LON 4117 8342 4099 8342 4098 8388 4116 8388
TIME...MOT...LOC 2234Z 264DEG 50KT 4108 8389
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SullivanLocal storm report, Mar 14, 6:58 PM EDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
658 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM Funnel Cloud 2 W Findlay 41.04N 83.67W
03/14/2024 Hancock OH Trained Spotter
Funnel cloud observed by trained spotter at
OH-12 and I-75 before it became
rain-wrapped.
&&
PSLocal storm report, Mar 14, 7:11 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
711 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM Tornado 4 NNW Mount Blanchard 40.95N 83.58W
03/14/2024 Hancock OH Law Enforcement
Law enforcement observed a tornado at OH-37
and Township Road 168.
&&
PSThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 6:27 AM EDT | Special Weather Statement | CLE | Seneca | 48 min |
| Mar 14, 8:53 AM EDT | Special Weather Statement | CLE | Marion, Morrow | 52 min |
| Mar 14, 12:35 PM EDT | Special Weather Statement | CLE | Lucas | 40 min |
| Mar 14, 1:09 PM EDT | Special Weather Statement | CLE | Lucas | 36 min |
| Mar 14, 6:34 PM EDT | Special Weather Statement | CLE | Hancock | 26 min |
| Mar 14, 6:39 PM EDT | Severe Thunderstorm Warning | CLE | Hancock | 36 min |
| Mar 14, 6:45 PM EDT | Tornado Warning | CLE | Hancock | 30 min |
| Mar 14, 7:06 PM EDT | Tornado Warning | CLE | Crawford, Seneca, Wyandot | 39 min |
| Mar 14, 7:19 PM EDT | Severe Thunderstorm Warning | CLE | Hancock | 41 min |
| Mar 14, 7:41 PM EDT | Tornado Warning | CLE | Crawford, Huron, Richland, Seneca | 34 min |
| Mar 14, 7:46 PM EDT | Tornado Warning | CLE | Hancock, Marion, Wyandot | 24 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.